Date of Award
Nutrition, Dietetics, and Food Sciences
Background: Nearly 20% of adult Americans used herbal therapies in 2007, but greater than two-thirds failed to report such use to their medical provider. Significant patient harm may occur when herbal supplements are taken in conjunction with warfarin; however, patients and medical providers may not be aware of these interactions and this may place patients at risk for life-threatening bleeds or thrombotic complications.
Methods: The authors determined the top 25 herbal and 25 nonherbal supplements used by Americans using sales data from 2008, and each product was reviewed for its potential to interact with warfarin. Electronic searches were conducted using the Natural Medicines Comprehensive Database, AltMedDex (Micromedex) and Natural Standards databases. Search terms included common herbal names, warfarin, and anticoagulants. Databases were reviewed for herb-drug interactions with warfarin. Supplements with a purported theoretical interaction only were excluded from the analysis.
Results: Of the most commonly used herbal and nonherbal supplements used, more than half demonstrate a clinically significant drug interaction with warfarin therapy. Specifically, 8 of 13 were found to potentiate a bleeding risk, and 5 of 13 were found to decrease the effectiveness of warfarin. Documented bleeding events have been linked to the use of some of these products (e.g. cranberry, garlic, ginkgo, and saw palmetto); whereas others have been found to demonstrate a clinically significant increase (e.g. glucosamine / chondroitin, essential fatty acids, multi-herb products, evening primrose oil) or decrease (e.g. coenzyme Q10, soy, melatonin, ginseng, St. John’s wort) in prothrombin time and required warfarin dose adjustments or vitamin K administration.
Conclusions: Of the most commonly used herbal and nonherbal supplements, the majority impacted prothrombin times and 26% significantly impacted warfarin therapy safety or efficacy. The combined use of herbal-warfarin products has the potential to result in significant bleeding or thrombotic sequelae complicating the management of an already high-risk medication. Medical providers must be proactive in asking about supplement use and then discussing the risks of herbal-warfarin interactions with their patients.
Sagers, Brittany Jean, "Significant Interactions with the Most Commonly Used Herbal and Nonherbal Supplements Impact Warfarin Safety and Efficacy" (2010). Undergraduate Honors Capstone Projects. 58.
Copyright for this work is retained by the student. If you have any questions regarding the inclusion of this work in the Digital Commons, please email us at .